Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 178, NWS Midland/Odessa, TX

June 23, 2020Howard County, Mitchell County, Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2020, 1:55 AM CDT for Howard County, Mitchell County, Scurry County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2020, 1:55 AM CDT (06:55 UTC)
Expired
Jun 23, 2020, 2:45 AM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Howard County, TX, Mitchell County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 127 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 2:10 AM CDTTSTM WND GST 723 E Snyder, TXSNYDER 3E MESONET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 9:06 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3933 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

738 
WUUS54 KMAF 230655
SVRMAF
TXC227-335-415-230745-
/O.NEW.KMAF.SV.W.0178.200623T0655Z-200623T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
155 AM CDT Tue Jun 23 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Mitchell County in western Texas...
  Scurry County in western Texas...
  East central Howard County in western Texas...

* Until 245 AM CDT.

* At 152 AM CDT, a line of severe thunderstorms was located 11 miles 
  southwest of Lake Colorado City State Park, or 18 miles southwest 
  of Colorado City, moving southeast at 50 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Snyder, Colorado City, Loraine, Fluvanna, Colorado City Airport, J
  B Thomas Reservoir, Lake Colorado City, Lake Colorado City State
  Park, Inadale, Champion Creek Reservoir, Westbrook, Hermleigh,
  Randalls Corner, Winston Field, Knapp, Cuthbert, Buford, Dunn and
  Ira.

This includes Interstate 20 between mile markers 197 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3209 10119 3296 10117 3296 10066 3210 10066
TIME...MOT...LOC 0652Z 321DEG 49KT 3219 10105 

HAIL...<.75IN
WIND...70MPH
 
$$

87

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:15 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 23, 12:15 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1215 AM CDT Tue Jun 23 2020

.DISCUSSION...

See 06Z Aviation Discussion below.

&&

.AVIATION...

Cold front is hard to isolate, given current convection, but
models bring it through most terminals 12-18Z, w/forecast
soundings suggesting brief MVFR cigs at fropa. Sfc flow will then
veer slightly behind the front, w/plenty of residual high cloud
from convection.

&&

PREV DISCUSSION... /issued 316 PM CDT Mon Jun 22 2020/

DISCUSSION...

Right now, we have a mesolow evident on KMAF radar imagery located
a few miles northwest of the radar with a decaying outflow
boundary extending northeast over the western Low Rolling Plains.
A dryline bulge extends southeast of this mesolow into the
southeastern Permian Basin, then southward into the lower Trans
Pecos. Winds to the north and northeast of the mesolow have
backed, bringing with it mid 60s dewpoints up into the
northeastern Basin/western Low Rolling Plains. Convergence to the
east of the mesolow on the moist side of the decaying boundary may
be enough to overcome stout convective temperatures to produce
isolated thunderstorms late this afternoon through this evening
over the northern Permian Basin. Given the thermodynamic profile
aloft (an "inverted-V" signature), any storm that does develop
will have the potential to produce damaging wind gusts. Late
tonight, a mesoscale convective system, or MCS, is expected to
move across the northeastern Basin, bringing with it gusty winds
and some needed rainfall. Shower and thunderstorm activity will
then end around sunrise over this area, although a few lingering
showers may persist until noon over the western Low Rolling
Plains.

Tomorrow's weather is contingent upon the outflow generated by
tonight's MCS activity. It's expected that the outflow boundary
will push to roughly the Pecos River valley, bringing cooler
weather with it to the Permian Basin and southeastern New Mexico.
Confluent flow along this boundary combined with strong
insolation along the eastern slopes of the Sacramentos will be
sufficient to pop scattered storms again tomorrow afternoon.
Southeastern New Mexico will see the greatest threat of severe
weather tomorrow afternoon, mainly in the form of damaging winds.
This convection is expected to grow upscale into another MCS, with
this activity tracking along and north of the outflow boundary
overnight over the Permian Basin. Damaging winds may accompany
this MCS early tomorrow night. Most areas across the Permian Basin
should pick up some badly-needed rainfall, with probabilistic
guidance suggestive of amounts in the 0.1"-0.5" range most
likely.

Decreasing clouds Wednesday and cool temperatures are forecast,
but upper heights are expected to build over the region Thursday
through the weekend, and this means a warmup to above normal
readings. By Saturday expect temperatures to top out above the
century mark across the upper Trans Pecos as well as the Rio
Grande and nearby lower elevations. We could see some isolated
afternoon and evening thunderstorms develop off the mountains
Saturday. Sunday and Monday look to be about the same weatherwise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     92  69  89  69 /  30  40  30  10
Carlsbad                       95  68  94  69 /  10  50  40  20
Dryden                         97  72  94  71 /  10  20  40  10
Fort Stockton                  95  69  92  69 /  10  30  40  10
Guadalupe Pass                 87  64  87  66 /  10  40  40  20
Hobbs                          91  66  89  66 /  20  40  40  20
Marfa                          95  62  91  60 /  20  20  50  20
Midland Intl Airport           93  69  91  69 /  30  40  30  10
Odessa                         93  69  91  69 /  20  40  30  10
Wink                           97  71  94  71 /  10  40  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/87/44
Hazardous weather outlook, Jun 23, 1:30 AM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
130 AM CDT Tue Jun 23 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-240630-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
130 AM CDT Tue Jun 23 2020 /1230 AM MDT Tue Jun 23 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening.  Any severe storms that do develop will be accompanied by
large hail and/or damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Local storm report, Jun 23, 12:43 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1243 AM CDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND GST     WELCH                   32.93N 102.13W
06/23/2020  M72 MPH          DAWSON             TX   MESONET

&&

JULIE.PHILLIPSON
Special weather statement, Jun 23, 12:49 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1249 AM CDT Tue Jun 23 2020

NMZ028-029-033-034-TXZ045-050>052-060>063-230645-
Southern Lea County NM-Eddy County Plains NM-Northern Lea County NM-
Central Lea County NM-Midland TX-Martin TX-Andrews TX-Ector TX-
Glasscock TX-Howard TX-Gaines TX-Winkler TX-
1249 AM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDDY...SOUTHERN LEA...
NORTHWESTERN GLASSCOCK...NORTHERN ECTOR...ANDREWS...NORTHERN
MIDLAND...SOUTHWESTERN GAINES...NORTHEASTERN WINKLER...WESTERN HOWARD
AND MARTIN COUNTIES UNTIL 145 AM CDT/1245 AM MDT/...

At 1245 AM CDT/1145 PM MDT/, Doppler radar was tracking an outflow
boundary from Hobbs to Seminole to Lamesa to near Gail. This
boundary was moving south at 60 mph. Wind gusts of 45 to 55 mph can
be expected as the boundary passes along with areas of blowing
dust with brief low visibility.

Locations impacted include...
Midland, Odessa, Hobbs, Andrews, Lovington, Eunice, Jal, Greenwood,
Stanton, Goldsmith, Monument, Lomax, Humble City, Lenorah, Eunice
Airport, Nadine, Jal Airport, Midland International Air and Space
Port, Luther and Cotton Flat.

This includes Interstate 20 between mile markers 128 and 172.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT/400 AM
MDT/ for parts of western Texas.

LAT...LON 3289 10319 3278 10319 3278 10305 3268 10272
      3252 10271 3252 10139 3192 10174 3191 10294
      3255 10384 3312 10347
TIME...MOT...LOC 0545Z 344DEG 51KT 3252 10245

49
Local storm report, Jun 23, 1:05 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
105 AM CDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND GST     2 NE LAMESA             32.75N 101.93W
06/23/2020  M78 MPH          Dawson             TX   ASOS

&&

JULIE.PHILLIPSON
Local storm report, Jun 23, 1:20 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
120 AM CDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND GST     2 WNW TARZAN            32.32N 102.01W
06/23/2020  M61 MPH          Martin             TX   MESONET

&&

JULIE.PHILLIPSON
Local storm report, Jun 23, 1:35 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
135 AM CDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND GST     3 WNW FLUVANNA          32.91N 101.20W
06/23/2020  M58 MPH          Borden             TX   MESONET

&&

JULIE.PHILLIPSON
Local storm report, Jun 23, 1:43 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
143 AM CDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     TSTM WND GST     1 SSE LOMAX             32.11N 101.63W
06/23/2020  M61 MPH          Howard             TX   MESONET

&&

JULIE.PHILLIPSON

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:16 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines25 min
Jun 22, 8:59 PM CDTSevere Thunderstorm WarningMAFReagan46 min
Jun 22, 9:45 PM CDTSevere Thunderstorm WarningMAFReagan60 min
Jun 22, 9:51 PM CDTSpecial Weather StatementMAFEctor39 min
Jun 22, 9:54 PM CDTSevere Thunderstorm WarningMAFEctor, Midland, Upton66 min
Jun 22, 10:06 PM CDTSpecial Weather StatementMAFMartin39 min
Jun 22, 10:13 PM CDTAreal Flood AdvisoryMAFEctor2 hr
Jun 22, 10:14 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin, Midland61 min
Jun 22, 10:28 PM CDTSpecial Weather StatementMAFUpton62 min
Jun 22, 10:42 PM CDTSpecial Weather StatementMAFMidland63 min
Jun 22, 10:44 PM CDTSevere Thunderstorm WarningMAFMidland61 min
Jun 22, 10:46 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jun 22, 11:14 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin, Midland61 min
Jun 22, 11:50 PM CDTSevere Thunderstorm WarningMAFGlasscock55 min
Jun 22, 11:58 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Gaines, Scurry62 min
Jun 23, 12:49 AM CDTSpecial Weather StatementMAFAndrews, Martin56 min
Jun 23, 12:57 AM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Gaines, Howard, Martin, Mitchell and 1 more63 min
Jun 23, 1:20 AM CDTSevere Thunderstorm WarningMAFCrane, Ector, Glasscock, Midland, Reagan, Upton55 min
Jun 23, 2:15 AM CDTSpecial Weather StatementMAFCrane, Ector, Glasscock, Loving, Midland, Reagan and 4 more45 min
Jun 23, 4:53 PM CDTSpecial Weather StatementMAFPresidio37 min
Jun 23, 5:34 PM CDTSpecial Weather StatementMAFPresidio26 min
Jun 23, 6:00 PM CDTSpecial Weather StatementMAFPresidio30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.